MAUDE Adverse Event Report: SMITH & NEPHEW, INC. D-RAD SMART PACK 4H RIGHT STANDARD PLATE; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. D-RAD SMART PACK 4H RIGHT STANDARD PLATE; PLATE, FIXATION, BONE
Model Number 71158021
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Pain (1994); Implant Pain (4561)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, following an internal fixation surgery performed on an unspecified date to treat a radius fracture with a d-rad single use kit plating system, the patient required the removal of the plate due to pain.Although the patient was followed up for twenty six (26) postoperative months, an onset date for the reported pain and a date of surgery for the plate removal is not known.The patient had achieved radiographic union of the fracture 1.5 months post initial implantation and was reported as "full return to duty" status.No further information is available.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, as of the date of this investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The data was collected from the post-market clinical follow up activity (pmcf) was anonymous, no further information will be provided.Consequently, without the requested clinical information, a thorough clinical assessment cannot be performed at this time.Based on the information provided, the plate required removal due to pain, however, the date of the onset of the reported pain and the date of the plate removal is unknown.The impact to the patient was the reported pain, the plate removal, and the achievement radiographic union of the fracture 1.5 months post-initial implantation.According to the report, was reported as ¿full duty status¿.Therefore, no further medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for d-rad smart pack¿ system revealed that fracture fixation devices are only used to aid in healing; they are not a substitute for normal intact tissue or bone.The anatomy of human bones presents limitations with respect to the size or thickness of bone screws or plates, thus the strength of implants is limited.Repeated stress will cause the implant malperformance.Postoperative instructions to patients and appropriate nursing care are critical.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, following an internal fixation surgery performed on an unspecified date to treat a radius fracture with a d-rad single use kit plating system, the patient required the removal of the plate at two (2) years postoperatively due to pain related with heterotrophic ossification at the distal radio-ulnar joint.Although the patient was followed up for twenty six (26) postoperative months, an onset date for the reported pain and a date of surgery for the plate removal is not known.The patient had achieved radiographic union of the fracture 1.5 months post initial implantation.After the removal procedure, the patient has been experiencing pain.No further information is available.
 
Additional Manufacturer Narrative
Corrected data: b5 (narrative), g2 (source: pmcf conducted in the uk), h6 (health effect - clinical code).H11: additional information has been received from the site conducting this pmcf.
 
Additional Manufacturer Narrative
Corrected data: h6 (health effect - clinical code).Updated results of investigation: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, it was reported further information will not be provided.According to the report, the patient achieved radiographic union of the fracture 1.5 months post initial implantation.It was reported pain was reported the patient required surgery due to pain related with heterotrophic ossification at the distal radioulnar joint.However, the date of the onset of pain and surgery is unknown.Therefore, the impact to the patient beyond that which has been reported cannot be confirmed not concluded, since it was reported the patient is still experiencing pain.Should any additional relevant medical information be provided, this case would be re-assessed.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for d-rad smart pack¿ revealed that fracture fixation devices are only used to aid in healing; they are not a substitute for normal intact tissue or bone.The anatomy of human bones presents limitations with respect to the size or thickness of bone screws or plates, thus the strength of implants is limited.Repeated stress will cause the implant malperformance.Postoperative instructions to patients and appropriate nursing care are critical.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
D-RAD SMART PACK 4H RIGHT STANDARD PLATE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 
5123913905
MDR Report Key15656084
Report Number1020279-2022-04513
Device Sequence Number14961615
Product Code HRS
UDI-Device Identifier00885556364543
UDI-Public00885556364543
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K132296
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71158021
Device Catalogue Number71158021
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2022
Supplement Date Received by Manufacturer10/24/2022
03/20/2023
05/18/2023
Initial Report FDA Received Date10/22/2022
Supplement Report FDA Received Date11/02/2022
03/31/2023
05/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown